Iowa, 2018

Flooding in Iowa, June 14 to 15, 2018

June 14 to 15, 2018 · NWS DMX · 3 events in 2 counties and zones

Multiple rain events through mid June led to river flooding across portions of central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Multiple rain events through mid June led to river flooding across portions of central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:45 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 5:45 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Thu Jun 14 2018

.DISCUSSION.../Tonight through Thursday/
Issued at 406 PM CDT Thu Jun 14 2018

Oppressive Heat Through This Weekend... Confidence is extremely
high in widespread oppressive heat conditions Friday afternoon
throughout this upcoming weekend. Any impacts from the heavy rain
this morning will be mitigated as the hot and sunny conditions
will support the rapid recession of water levels.

High temperatures for today were largely kept in check via resultant
outflow from the morning convection. To delineate how far west
the cooled-air influence was, Omaha, NE had a high near 85..
whereas Lincoln, NE pushed 97 degrees for their high. 18z Thu
upper air analysis showed a strong thermal ridge through the
Dakotas, with 850mb temps near +25C. Meanwhile, a broad
anticyclone has been working to establish itself over the deep
south as a long wave trough begins to dig down into the Pacific
NW. Putting it all together, Iowa be solidly squared in SW flow
with the thermal ridge crashing down over the state through the
weekend. Models have been in excellent agreement with keeping the
thermal ridge and subsequent +25C temps over Iowa through Sunday
and into Monday. Source region moisture can be traced back to the
deep south. At this point in time, models in close enough
agreement to go with a consensus blend for dewpoint temperatures.

Given forecast dewpoint temperatures in the low 70s during each
afternoon, expect heat index values to top out around 101-105
degrees. Overnight min temps will only be in the low to mid 70s.
Several consecutive days with this lack of overnight recovery will
add to stress. Confidence is also high in wind gusts in the 20 to 25
mph range each afternoon. The high winds will increase the risk of
dehydration. NEVER LEAVE INFANTS, CHILDREN, OR PETS IN A PARKED CAR,
EVEN FOR A MINUTE.

Sunday Evening and Beyond...
To bring an end to the heat, a deep, cut-off low will drop
southward towards the western edge of the Rockies. Ahead of this
low, an impulse will eject and push northeastward towards the
upper Midwest. A boundary oriented SW-NE will become well-
established and will make it into NW Iowa by 00z Mon. This
boundary will serve as a focusing mechanism for Sunday
Evening/Monday morning in our northern/NW CWA. Instability should
be sufficient enough for a few strong thunderstorms.

This boundary will then propagate southeastward through Iowa on
Monday...making for a tricky temperature forecast. Ahead of the
boundary, high temperatures will again be in the low to mid 90s.
Behind the boundary, temperatures will be in the mid 70s. Confidence
in where the boundary will be during peak heating is not the
greatest and can be adjusted throughout the next couple of days.

A 1020mb sfc high then looks to propagate through the Midwest from
Tuesday through Thursday. 850mb temps with this high look to be
around +15C, so temperatures will be notably cooler. Sfc dewpoints
should also make it down to the low to mid 60s. By next weekend.
this high may be east of our region and SW flow would likely
return...bringing highs back into the 90s for next weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 645 PM CDT Thu Jun 14 2018

Confidence is medium to high in VFR conditions and mostly clear
skies into Friday. There is a low potential for convection near
KMCW very late in the period, but certainly not great enough to
acknowledge at this point. Winds will become brisk from the south
Fri with LLWS preceding that mixing north and west overnight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Friday to 7 PM CDT Sunday for IAZ004-005-
015>017-023>028-033>039-044>050-057>062-070>075-083>086-095>097.

&&

DISCUSSION...Kotenberg
AVIATION...Small
Hazardous weather outlook, Jun 14, 3:26 PM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
426 PM CDT Thu Jun 14 2018

IAZ033-034-036>038-044>047-049-050-057>062-070>075-083>086-
095>097-152130-
Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-
Wayne-Appanoose-Davis-
426 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for the area Friday afternoon through
Sunday afternoon. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Scattered thunderstorms are possible Monday through Tuesday night.
A few storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

IAZ035-039-048-152130-
Webster-Black Hawk-Story-
426 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A River Flood Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A River Flood Warning is in effect for the area, and a Heat
Advisory is in effect for the area through Sunday afternoon.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Scattered thunderstorms are possible Monday through Tuesday night.
A few storms could be strong.

.SPOTTER INFORMATION STATEMENT...

IAZ004-005-015>017-023>028-152130-
Emmet-Kossuth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-Humboldt-
Wright-Franklin-Butler-Bremer-
426 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for the area Friday afternoon through
Sunday afternoon. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Scattered thunderstorms are possible Sunday evening into Monday
morning. A few storms could be strong to possibly severe.
Additionally, thunderstorms are expected Monday through Tuesday
night. A few storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed at this time.

IAZ081-082-092>094-152130-
Adams-Union-Taylor-Ringgold-Decatur-
426 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very hot conditions are expected Friday afternoon through Sunday
afternoon. Heat index values each day will near 100 degrees.

Scattered thunderstorms are possible Monday through Tuesday night.
A few storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ006-007-152130-
Winnebago-Worth-
426 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very hot conditions are expected Friday afternoon through Sunday
afternoon. Heat index values each day will near 100 degrees.

Scattered thunderstorms are possible Sunday evening into Monday
morning. A few storms could be strong to possibly severe.
Additionally, thunderstorms are expected Monday through Tuesday
night. A few storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed at this time.

Kotenberg

In the hours before

Local storm report, Jun 14, 4:08 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     TSTM WND DMG     1 N OTTUMWA             41.03N 92.42W
06/14/2018                   WAPELLO            IA   TRAINED SPOTTER

            A FEW LARGE TREES DOWN ON THE NORTH SIDE OF
            OTTUMWA.

1131 AM     FLASH FLOOD      1 WSW SLATER            41.88N 93.70W
06/14/2018                   BOONE              IA   PUBLIC

            WATER UP TO THE BUMPERS ON SEVERAL VEHICLES
            IN A PARKING LOT NEAR THE BOONE AND STORY
            COUNTY LINE ON R38. REPORT VIA SOCIAL MEDIA.

1130 AM     TSTM WND GST     OTTUMWA REGIONAL AIRPOR 41.11N 92.45W
06/14/2018  M61 MPH          WAPELLO            IA   ASOS

            ASOS STATION OTM, OTTUMWA REGIONAL AIRPORT.

1049 AM     FLASH FLOOD      AMES                    42.02N 93.62W
06/14/2018                   STORY              IA   BROADCAST MEDIA

            WATER ROUGHLY 2 TO 3 FEET DEEP ON GRAND
            AVENUE AT THE UNDERPASS OF THE RAILROAD JUST
            NORTH OF LINCOLN WAY. SEVERAL STALLED CARS.
            REPORT VIA SOCIAL MEDIA AND WHOTV.

0945 AM     HAIL             1 SE SCRANTON           42.02N 94.54W
06/14/2018  M1.00 INCH       GREENE             IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

KLP
Local storm report, Jun 14, 4:47 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       5 SSW KELLOGG           41.66N 92.94W
06/14/2018  M5.25 INCH       JASPER             IA   TRAINED SPOTTER

&&

BSS
Local storm report, Jun 14, 8:03 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       FORT DODGE              42.51N 94.18W
06/14/2018  M5.70 INCH       WEBSTER            IA   BROADCAST MEDIA

            REPORT VIA WHOTV.

&&

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Story

When
June 14, 9:15 PM CST to June 15, 3:00 PM CST
Where
Story County, 2.81 mi N of Ontario to 2.81 mi N of Ames Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.070, -93.690

Squaw Creek at Ames Lincoln Way crested at 12.19 feet on 15 June 2018 at 10:15 UTC.

Flood, Story

When
June 14, 10:00 PM CST to June 15, 8:45 PM CST
Where
Story County, 2.07 mi SE of Gilbert to 4.82 mi NNW of Ames
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.100, -93.620

The South Skunk River at Ames on US 30 crested at 22.93 feet on 15 June 2018 at 17:00 UTC.

Flood, Webster

When
June 15, 8:15 AM CST to 10:15 PM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge crested at 10.93 feet on 15 June 2018 at 19:00 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764790, 762993, 764791.